Intracranial Hemorrhage Linked to Usage of Antidepressants: JAMA study
Researchers from a recent study have reported that the use of selective serotonin reuptake inhibitors and more generally of antidepressants with strong inhibition of serotonin reuptake are associated with an increased risk for spontaneous intracranial hemorrhage.
The study is published in JAMA Neurology Network.
Selective serotonin reuptake inhibitors (SSRIs) may increase the risk for spontaneous intracranial hemorrhage (ICH), an effect that is in theory linked to the strength of inhibition of serotonin reuptake of an antidepressant. However, whether antidepressants that are strong inhibitors of serotonin reuptake actually increase the risk for ICH and the effect of concomitant use of antithrombotics are unknown.
Therefore, Christel Renoux and colleagues from the Centre for Clinical Epidemiology, Lady Davis Institute for Medical Research, Jewish General Hospital, Montréal, Québec, Canada conducted this study to assess the risk for ICH associated with the use of SSRIs compared with tricyclic antidepressants (TCAs) among new users of antidepressants and according to the relative affinity of the antidepressant for the serotonin transporter and to assess whether concomitant use of antithrombotics modifies this risk.
This population-based cohort study included new users of antidepressants 18 years or older. More than 650 general practices in the United Kingdom contributing to the Clinical Practice Research Datalink enrolled patients with use of a nested case-control approach, each case of a first ICH identified during follow-up was matched with as many as 30 control individuals by age, sex, calendar time, and duration of follow-up. Follow-up was thereafter completed.
The following findings were highlighted-
a. Among a cohort of 1 363 990 incident users of antidepressants (36.8% male; 63.2% female; mean [SD] age, 47.9 [18.5] years), 3036 cases of ICH were identified during follow-up and matched to 89 702 controls.
b. Current SSRI use was associated with an increased risk for ICH (RR, 1.17; 95% CI, 1.02-1.35) relative to TCAs, highest during the first 30 days of use (RR, 1.44; 95% CI, 1.04-1.99), and translating in very few additional events.
c. Similarly, the risk was increased by 25% with strong inhibitors (RR, 1.25; 95% CI, 1.01-1.54) and highest during the first 30 days of use (RR, 1.68; 95% CI, 0.90-3.12).
d. Concomitant use of anticoagulants may increase the risk substantially (RR, 1.73; 95% CI, 0.89-3.39).
Hence, it was concluded that "The use of SSRIs and more generally of antidepressants with strong inhibition of serotonin reuptake are associated with an increased risk for ICH, particularly in the first 30 days of use and when used concomitantly with oral anticoagulants."